Missouri, 2023Flood in Missouri, January 3, 2023
January 3, 2023 · NWS PAH · 1 event in 1 county or zone
Multiple bands of thunderstorms occurred during the evening hours. The storms occurred in the warm sector of a surface low centered over northeast Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple bands of thunderstorms occurred during the evening hours. The storms occurred in the warm sector of a surface low centered over northeast Kansas. The storms were far removed from the primary surface fronts, but a 500 mb shortwave rotating northeast toward the lower and mid-Mississippi Valley provided strong forcing for storms. The storms produced locally heavy rainfall that caused minor flooding of roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 3, 5:33 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Jan 3, 5:33 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
533 PM CST Tue Jan 3 2023
.UPDATE...
Issued at 532 PM CST Tue Jan 3 2023
Updated the aviation section for the 00Z TAF issuance.
&&
.SHORT TERM...(Tonight through Thursday night)
Issued at 130 PM CST Tue Jan 3 2023
A little lift assistance with the passing front, some shear
enhancement with the upper jet max rotating thru, and some
potential Cape spells a marginal risk of severe for portions of
the FA this afternoon. Storm chances will wane with nightfall but
linger into the evening, not gone completely til the very slow
fropa is completed.
After that, seasonally cooler and drier air returns more early
January "normal" temperatures to the forecast, with 50s/40s
replacing 70s/60s for highs, and 30s/20s replacing the most recent
40s for lows.
.LONG TERM...(Friday through Tuesday)
Issued at 130 PM CST Tue Jan 3 2023
Mainly dry conditions are expected in the long term with near to
slightly above normal temperatures. The upper level flow will
primarily feature a progressive zonal flow with embedded weak
shortwaves.
The first disturbance is depicted moving from the Plains into the
Ohio Valley Friday night into Saturday with an associated surface
low. Return flow moisture looks fairly limited with this, so QPF
amounts look quite light (generally no more than 0.10-0.20"). The
Canadian ensemble mean is the most aggressive with the QPF and still
only has 0.33" to 0.40". This seems overdone though, so leaning
towards the lighter side of the envelope. Guidance differs somewhat
on the exit timing, with some suggesting the rain being done by
sunset on Saturday and others lingering it into Sunday morning.
Ensemble members are all over the place regarding the timing of
another weak shortwave sometime early next week, so have kept most
of this time period dry for now until we get better agreement.
Whatever materializes, shouldn't have much of an impact, with only
light QPF expected.
&&
.AVIATION...
Issued at 532 PM CST Tue Jan 3 2023
MVFR cigs are moving eastward out of the Quad State region this
evening. Isolated showers may pop up around Evansville and areas
to the south early this evening. Should this happen, a
thunderstorm is a possibility but the overall probability is low
enough to leave thunder out for now. Cigs lift during the evening,
then 4-5 kft clouds move in around early morning. Skies clear up
late tomorrow. Winds drop to around 5 kts overnight, shifting to
the west, then increase tomorrow to 10-12 kts, gusting to 16-20
kts.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...ATL
AVIATION...ATL
Hazardous weather outlook, Jan 3, 5:44 PM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
544 PM CST Tue Jan 3 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-042345-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
544 PM CST Tue Jan 3 2023 /644 PM EST Tue Jan 3 2023/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Tonight
There is a chance of thunderstorms tonight across southwest
Indiana and western Kentucky. The main hazards with any storms
will be brief heavy downpours and dangerous lightning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
York
In the hours before
Local storm report, Jan 3, 4:53 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
453 PM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM TSTM WND DMG 2 WSW HOPKINSVILLE 36.84N 87.53W
01/03/2023 CHRISTIAN KY TRAINED SPOTTER
ROOF TORN OFF PART OF HOUSE. SEVERAL TREES
UPROOTED. DAMAGE WAS ALONG PYLE LN NEAR COX
MILL ROAD. TIME ESTIMATED BY RADAR.
&&
SPFlood, Butler
- When
- January 3, 7:30 PM CST to 8:30 PM CST
- Where
- Butler County, (P02)poplar Bluff Ar to 1.8 mi N of Harviell
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.770, -90.330
Emergency management reported minor flooding of low-lying roads in southern portions of the county. Rainfall amounts were generally between 2 and 3 inches.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Snow in California, January 3 to 6, 20232 deaths · $50,000 · 52 kt wind · 42 events
- Tornado and Flash Flooding in Mississippi, January 3, 2023$378,000 · EF1 · 28 events
- Tornadoes and Flash Flooding in Alabama, January 3 to 4, 20231 injured · EF2 · 20 events
- Tornadoes and Flash Flooding in Georgia, January 3 to 4, 20231 injured · $30,000 · EF1 · 36 events
- Tornado and Flooding in Alabama, January 3, 2023$36,000 · EF1 · 16 events
- Hail and Damaging Winds in Tennessee, January 3 to 4, 2023$60,000 · 1 in hail · 7 events
- Flash Flooding and Flooding in Kentucky, January 3, 2023$40,000 · 15 events
- Tornadoes and Hail in Illinois, January 3, 2023EF1 · 12 events
- Flash Flooding and Damaging Winds in Kentucky, January 3, 202351 kt wind · 33 events
- Winter Storm in Minnesota, January 3 to 4, 202330 events
- Flash Flood and Flooding in Ohio, January 3, 2023$18,000 · 15 events
- Tornado and Hail in Illinois, January 3, 2023EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070960.